When you’re in pain, you might grab some ibuprofen or aspirin without much thought, but new studies have revealed risks you should be aware of.
Many common pain relievers, including store-bought brands, carry risks to your hearing that you’ll want to consider when using them. Younger men, surprisingly, could carry a higher risk factor.
What The Research Says About Hearing Loss And Pain Relievers
A thorough, 30-year collective study was conducted involving researchers from prestigious universities like Harvard, Brigham Young, and Vanderbilt. A bi-yearly survey was sent to 27,000 people between the age of 40 and 74 which included lifestyle and health questions.
Because the questionnaire was so broad, researchers were unsure of what they would find. After evaluating the data, they were surprised to find a strong link between loss of hearing and over-the-counter pain relievers.
The data also showed something even more surprising. Men who are 50 or under who regularly use acetaminophen were almost two times as likely to have hearing loss. Individuals who frequently used aspirin had a 50% chance of suffering from hearing loss. And there’s a 61% chance that hearing loss will develop in those who use NSAIDs (ibuprofen and naproxen).
It was also striking that consuming low doses frequently seemed to be more detrimental to their hearing than taking higher doses from time to time.
It’s significant to note this correlation, but it doesn’t definitively demonstrate whether the pain relievers actually caused the hearing loss. More studies are needed to prove causation. But these findings are compelling enough that we should rethink how we’re using pain relievers.
Present Theories About The Connection Between Pain Relievers And Hearing Loss
Researchers have several possible theories as to why pain relievers may cause hearing damage.
When you experience pain, your nerves communicate this feeling to the brain. Over-the-counter pain relievers work by reducing blood flow to specific nerves. You then feel less pain as the normal pain signals are blocked.
Researchers suspect this process also reduces the flow of blood in the inner ear. This blood carries vital nutrients and oxygen. When the flow is decreased for prolonged periods of time, cells become malnourished and die.
Also, there’s a specific protein that protects the inner ear from loud noises and it seems as if acetaminophen, in particular, might block this.
Is There Anything That Can be Done?
The most noteworthy insight was that men younger than 50 were more likely to be impacted. This is an earnest reminder that hearing impairment can happen at any age. But as you get older, if you take the right steps you will have a better chance of preserving your hearing.
While we aren’t suggesting you completely stop using pain relievers, you should understand that there may be unfavorable effects. Take pain relievers as prescribed and minimize how often you use them if possible.
Seek out other pain relief solutions, including gentle exercise. It would also be a smart idea to increase the Omega-3 fat in your diet and decrease foods that cause inflammation. Reduced pain and enhanced blood flow have been demonstrated to come from these methods.
And finally, schedule an appointment with us for a hearing test. Don’t forget, hearing examinations are for people of all ages. The best time to start speaking with us about preventing additional hearing loss is when you under 50.